Kansas, 2024Tornadoes and Hail in Kansas, May 1, 2024
May 1, 2024 · NWS GLD · 29 events in 6 counties and zones
Two rounds of severe weather impacted Northwest Kansas as a strong low pressure system moved across the Central High Plains. Initially, two strong supercells moved over the southern halves of Logan and Gove counties producing up to grapefruit sized hail and two EF-Unknown landspout tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of severe weather impacted Northwest Kansas as a strong low pressure system moved across the Central High Plains. Initially, two strong supercells moved over the southern halves of Logan and Gove counties producing up to grapefruit sized hail and two EF-Unknown landspout tornadoes. The hail and tornadoes primarily occurred in southern Gove County along and east of Highway 25. One of the landspouts developed along the Gove-Lane county line and continued on into northern Lane County. No damage was reported with either tornado. During the evening hours, a linear cluster of storms moved across Northwest Kansas from Colorado producing large hail and wind gusts estimated up to 96 mph. The strongest winds occurred in Eastern Graham County where estimated 90-96 mph straight line winds produced significant damage to two metal buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 2:24 PM CST, 3 hours 2 minutes earlier. Its key messages:
- A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado.
- More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter.
- Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS.
Area forecast discussion, May 1, 2:24 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Wed May 1 2024
.KEY MESSAGES...
- A few thunderstorms may develop in northwest Kansas late this
afternoon, south of Interstate 70 and east of Highway 25. An
isolated supercell is possible, mainly between 4-8 PM MDT,
capable of producing large hail, damaging winds and perhaps a
tornado.
- More widespread thunderstorms will develop north of I-70 in
northwest KS and southwest NE this evening. A few severe
storms capable of producing large to very large hail are
possible, mainly between 8pm-3am MDT. Storms will rapidly exit
the region (into south-central and southeast NE), thereafter.
- Scattered thunderstorms are anticipated to develop over
portions of northeast CO and northwest KS Friday afternoon.
Severe storms capable of producing damaging winds are
possible, mainly late Fri aft/eve, when storms may increase in
coverage and track SE toward southwestern and south-central KS.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM MDT Wed May 1 2024
Most of the area remains cloudy and cool this afternoon, with
some clearing noted on satellite across southern and western
portions. A warm front was surging northward across southwest
Kansas, and at 19z was roughly along a Garden City to Jetmore
line. Meanwhile, a cold front was moving out of the Colorado
Front Range in response to an upper level shortwave trough.
Not much has changed from previous thinking. The warm front to
the south has a chance of reaching southern Logan and Gove
counties by later this afternoon, which would potentially put
them in the warm sector which is very unstable. Latest RAP
analysis shows up to 3000 j/kg in that area with bulk shear
values of up to 60 kts. In fact, latest runs of the HRRR and RAP
show initiation occurring by 21-23z around the Lake Scott area.
Any discrete supercell in that location would be capable of
producing large hail, damaging winds and perhaps a tornado.
Those storms seem to fade by 02-03z, and attention turns to the
northwest where more widespread convection will be getting
underway in response to the upper dynamics and surface cold
front. While storms may initially be surface based, expecting
mostly elevated storms this evening across much of northwest
Kansas and southwest Nebraska. MUCAPE values will be around
1500-2500 j/kg and shear values around 60 kts. So elevated
supercells will certainly be possible, capable of producing
large to very large hail and perhaps a few isolated damaging
wind gusts. This risk will move east through the late evening
hours and spill into the overnight hours in far eastern areas
like Norton and Graham counties, finally exiting to the east by
07-09z. There will also be a risk of excessive rainfall in the
northeast part of the area, particularly from McCook to Oberlin
and Norton, where mean rainfall amounts are around 1 inch and
90th-95th percentile rainfall amounts are in the 1 to 2 inch
range. Low temperatures will range from the upper 30s in
Colorado to the middle 40s in north central Kansas.
Thursday will be breezy in the morning, then diminishing winds,
mostly sunny and mild in the afternoon with highs in the 60s. A
weak shortwave trough comes out of Colorado in the afternoon and
evening hours bringing a chance for scattered showers and
perhaps an isolated thunderstorm through the evening and
overnight, with best chances in northeast Colorado. Low
temperatures will range from the upper 30s to lower 40s.
The pattern does not change much on Friday. Another shortwave
trough moves out of the Rockies in the afternoon, a bit stronger
than the one on Thursday, with increasing chances for showers
and thunderstorms with the associated surface cold front.
Showers and storms will be likely by Friday night as the front
moves through the area. Surface based instability will be rather
limited, generally under 1000 j/kg is forecast ahead of the
front, but deep layer shear values will be 40-50 kts. Those
parameters may be sufficient for a few severe storms capable of
producing hail up to quarter size and gust winds. Instability
rapidly decreases after about 03z as the front races southeast,
probably ending the severe threat. High temperatures will be in
the upper 60s to lower 70s and lows Friday night ranging from
the lower 30s in northeast Colorado to the middle 40s in north
central Kansas.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 223 PM MDT Wed May 1 2024
The extended forecast begins with the Tri-State area under southwest
flow on Sunday. A close upper low will be over Northern California,
and sliding to the southeast through the day. There is a 20-40%
chance of a few showers and isolated thunderstorms in the morning
across portions of the Tri-State area. Thunderstorm chances (20-
40%) will continue across the area heading into the afternoon and
evening hours.
Monday, southwest flow persists over the area with a tightening
pressure gradient, in advance of the upper trough. Models are
bringing the trough through the Tri-State area during the day on
Monday, with a closed low taking a sharp turn to the north, into the
Dakotas. A warm front will be draped across portions of South
Dakota and Nebraska, with warm air coming up into the area. Expected
high temperatures will range from the upper 60s over portions of
northeastern Colorado, to the mid to upper 70s for areas south of
Interstate 70. A few thunderstorms will be possible Monday
afternoon, mainly for locations along and north of I-70.
Westerly to southwesterly flow sets up over the region Tuesday and
Wednesday. Dry conditions are expected through this timeframe. High
temperatures each day will range from the upper 60s to mid-70s each
day. Lows will range from the upper 30s to low 40s in eastern
Colorado, to the mid-40s for the easternmost portions of the
CWA.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1118 AM MDT Wed May 1 2024
MVFR ceilings likely to prevail at both KGLD and KMCK through
the afternoon, though a brief improvement to VFR possible at
KGLD in mid afternoon. Tonight, scattered to numerous showers
and thunderstorms will develop with an upper level disturbance.
Both terminals likely to be impacted by lower ceilings and
rain. There is also a slight risk for hail with any stronger
thunderstorm. Convection expected to end around 06-07z, but low
ceilings persisting through the overnight. A return to VFR
expected at both terminals early Thursday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...BV
LONG TERM...Wekesser
AVIATION...BV
Hazardous weather outlook, May 1, 4:09 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 PM MDT Wed May 1 2024
COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow-
409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
More widespread thunderstorms will develop north of I-70 in
northwest Kansas and southwest Nebraska this evening. A few severe
storms capable of producing large to very large hail are possible,
mainly between 8pm-3am MDT. Locally heavy rainfall will also be
possible in those areas.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
KSZ028-029-042-022215-
Logan-Gove-Wichita-
509 PM CDT Wed May 1 2024
This hazardous weather outlook is for northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few thunderstorms may develop in northwest Kansas late this
afternoon south of Interstate 70 and east of Highway 25. A Tornado
Watch is in effect for Logan, Gove, and Wichita counties until
Midnight CDT. An isolated supercell is possible, mainly between 4-8
PM MDT, capable of producing large hail, damaging winds, and perhaps
a tornado.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Event by event
19 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.
Tornado, Gove
- When
- May 1, 5:26 PM CST to 5:27 PM CST
- Where
- Gove County, 13.86 mi S of Gove to 13.84 mi S of Gove
- Rating
- EFU
- Path length
- 0.07 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.750, -100.466
Multiple storm chasers reported an EF-U landspout tornado in a field east of Highway 23. Location is an approximate and it did not appear to move far from where it developed over it's brief life. No damage was observed or reported.
Hail, Gove
- When
- May 1, 5:35 PM CST
- Where
- Gove County, 11.77 mi SSE of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.799, -100.379
Multiple baseball sized hail stones observed at the location.
Hail, Gove
- When
- May 1, 5:35 PM CST
- Where
- Gove County, 11.46 mi SSE of Gove
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.793, -100.410
Hail, Gove
- When
- May 1, 5:37 PM CST
- Where
- Gove County, 11.77 mi SSE of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.799, -100.379
Multiple baseball sized hailstones found on the property.
Hail, Gove
- When
- May 1, 5:46 PM CST
- Where
- Gove County, 19.62 mi SW of Gove
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 38.763, -100.755
Quarter to half dollar sized hail stone reported.
Hail, Gove
- When
- May 1, 5:55 PM CST
- Where
- Gove County, 7.58 mi SE of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.860, -100.400
Hail, Gove
- When
- May 1, 5:55 PM CST
- Where
- Gove County, 7.59 mi SE of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.860, -100.400
Hail, Gove
- When
- May 1, 6:40 PM CST
- Where
- Gove County, 11.79 mi S of Gove
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.780, -100.498
Hail, Gove
- When
- May 1, 6:45 PM CST
- Where
- Gove County, 9.42 mi S of Gove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.815, -100.503
Spotter reported golf ball sized hail around intersection of CR I and KS 23.
Hail, Gove
- When
- May 1, 7:10 PM CST
- Where
- Gove County, 15.69 mi S of Gove
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 38.723, -100.494
Quarter to baseball sized hail reported.
Hail, Gove
- When
- May 1, 7:10 PM CST
- Where
- Gove County, 15.25 mi S of Gove
- Measured
- 4.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.730, -100.504
Hail was observed to range in size from an apple to grapefruit on Highway 23.
Hail, Gove
- When
- May 1, 7:16 PM CST
- Where
- Gove County, 14.6 mi S of Gove
- Measured
- 4 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.740, -100.448
Multiple storm chasers reported softball sized hail on County Road 50.
Tornado, Gove
- When
- May 1, 7:55 PM CST to 7:56 PM CST
- Where
- Gove County, 19.72 mi SSE of Gove to 19.74 mi SSE of Gove
- Rating
- EFU
- Path length
- 0.02 mi
- Path width
- 50 yd
- Continued into
- Lane, Ks (DDC)
- Reported by
- Broadcast Media
- Coordinates
- 38.699, -100.306
Multiple reports from media and storm chasers of a landspout EF-U tornado in a field near the Gove/Lane county line. No damage was reported. Tornado was in Gove County for one minute before continuing for another five minutes in Lane County.
Hail, Gove
- When
- May 1, 8:05 PM CST
- Where
- Gove County, 23.4 mi SE of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.708, -100.176
Hail, Gove
- When
- May 1, 8:05 PM CST
- Where
- Gove County, 23.67 mi SE of Gove
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.700, -100.180
Tennis ball sized hail caused an unknown amount of damage at a house along the Gove/Lane county line.
Hail, Cheyenne
- When
- May 1, 8:35 PM CST
- Where
- Cheyenne County, 12.62 mi SSE of St Francis Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -101.713
Accumulating pea to penny sized hail with a depth of one inch on Highway 27.
Hail, Cheyenne
- When
- May 1, 8:35 PM CST
- Where
- Cheyenne County, 10.71 mi SSE of St Francis Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.611, -101.710
Cheyenne County Dispatch relayed report of quarter sized hail near intersection of County Road D and Highway 27.
Hail, Rawlins
- When
- May 1, 9:00 PM CST to 9:05 PM CST
- Where
- Rawlins County, 8.64 mi S of Mc Donald
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.655, -101.371
Hail the size of quarters fell for a duration of 5 minutes.
Thunderstorm Wind, Sheridan
- When
- May 1, 9:15 PM CST
- Where
- Sheridan County, 4.87 mi N of Seguin
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.400, -100.570
Measured via weather underground site KKSHOXIE16.
Hail, Sheridan
- When
- May 1, 9:35 PM CST
- Where
- Sheridan County, 0.78 mi NNW of Hoxie
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.360, -100.437
Dime to nickel sized hail observed.
Thunderstorm Wind, Sheridan
- When
- May 1, 9:35 PM CST to 9:39 PM CST
- Where
- Sheridan County, 4.89 mi SW of Lucerne
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.444, -100.255
Weather Underground site KKSHOXIE18 reported gusts of 59 to 74 mph over a duration of four minutes.
Thunderstorm Wind, Gove
- When
- May 1, 9:44 PM CST
- Where
- Gove County, 3.04 mi E of Park
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.095, -100.314
Reported via Weather Underground mesonet site KKSPARK1.
Thunderstorm Wind, Norton
- When
- May 1, 9:55 PM CST
- Where
- Norton County, 3.8 mi ENE of Oronoque
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.810, -99.970
Reported via Kansas mesonet at 10 meter height above ground.
Thunderstorm Wind, Norton
- When
- May 1, 10:01 PM CST
- Where
- Norton County, 0.69 mi N of Lenora
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.610, -100.000
Reported via Weather Underground mesonet site KKSLENOR7.
Thunderstorm Wind, Norton
- When
- May 1, 10:04 PM CST
- Where
- Norton County, 0.69 mi N of Lenora
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.610, -100.000
Reported via Weather Underground mesonet site KKSLENOR20.
Hail, Graham
- When
- May 1, 10:25 PM CST
- Where
- Graham County, Hill City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -99.850
Pea to penny sized hail reported in Hill City.
Thunderstorm Wind, Graham
- When
- May 1, 10:30 PM CST
- Where
- Graham County, 6.21 mi SSE of Bogue
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.292, -99.643
Exceptional damage to a 60'x100' metal building with 15' side walls that was built in 2019. East wall was blown in, roof blown away, and substructure partially collapsed with metal siding peeled away. Several 2x4 planks of wood were stuck in the ground about 70' from the building near a broken telephone pole. Property owners found debris scattered about two miles to the southeast.
Thunderstorm Wind, Graham
- When
- May 1, 10:30 PM CST
- Where
- Graham County, 4.08 mi SE of (Hlc)hill City Muni
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.332, -99.786
Metal garage had overhead doors blown out and folded with portions of the side wall torn away.
Hail, Graham
- When
- May 1, 10:47 PM CST
- Where
- Graham County, 3.36 mi S of Nicodemus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.352, -99.625
Hail ranged from pea to penny in size.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
- Drought in New Mexico, May 1 to 31, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176393, 1176404, 1176411, 1179358, 1176405, 1176413, 1179359, 1176418, 1176420, 1176470, 1176472, 1176488, 1176512, 1176522, 1176523, 1176526, 1176527, 1176528, 1176529, 1176530, 1176531, 1176532, 1176533, 1176534, 1176535, 1176536, 1176537, 1176538, 1177059.